Features December 2007 Issue

Arthritis Drugs: Are You at Risk for Harmful Side Effects?

You can avoid an adverse reaction to a medication by learning about it before taking it.

According to a study recently conducted by the U.S. Food and Drug Administration (FDA), reports of harmful, sometimes fatal, side effects associated with widely used prescription and over-the-counter (OTC) medications tripled between 1998 and 2005. During that seven-year period, nearly 490,000 serious complications were reported; and the number of deaths per year caused by side effects rose from 5,519 to 15,107.

All classes of drugs, even such common over-the-counter (OTC) pain-relievers as aspirin and ibuprofen, can be dangerous if not taken precisely as directed.

The FDA reports that a disproportionate number of elderly men and women—the same segment of the population that is at elevated risk for arthritis—are especially prone to side effects. Mandy Leonard, PharmD, BCPS, a drug information specialist at Cleveland Clinic, agrees. "The elderly are more sensitive to side effects and other adverse reactions," she says, "primarily due to the aging process and its consequences, such as decreased kidney function." For this reason, drugs may take longer to work and may remain in the body too long, which can result in potentially harmful accumulation.

Older people, she adds, may also have diminished eyesight, which makes it difficult to read the instructions that come with a prescription—a problem that is compounded when they are taking multiple medications.

 

Common problems

According to the FDA, the most common side effects of drugs, overall, are upset stomach, diarrhea, constipation, blurred vision, skin rash, dizziness, and mood changes. They can be more severe than that, however, for OTC drugs and prescription medications that are frequently used—often in combination—to treat various arthritic conditions.

The side effects of such nonsteroi-dal anti-inflammatory drugs (NSAIDs) as aspirin and ibuprofen, for example, can cause gastric ulcers, liver toxicity, and hearing loss. The same holds true for other drugs in the NSAID class known as COX-2 inhibitors, which can also increase the risk of heart attack. Corticosteroids, such as prednisone, can cause weight gain, bruising, and can contribute to the development of osteoporosis and diabetes.

Another class of drugs called disease-modifying antirheumatic drugs (DMARDs) are frequently used to treat rheumatoid arthritis and may also have harmful side effects. One of these DMARDs, for example, is methotrexate, which can suppress the bone marrow’s ability to produce red and white blood cells. This, of course, needs to be balanced against the demonstrated effectiveness of methotrexate in relieving RA pain.

 

Long-term use = GI problems

While the risk of cardiovascular side effects from NSAID use has gained a lot of attention, the greatest overall risk from long-term use of the drugs is gastrointestinal (GI) tract problems. "When we see GI side effects caused by NSAIDs," says Dr. Leonard, "it’s usually a result of the patient’s having taken a high dosage of them over an extended period of time—800 milligrams, three or four times a day for three weeks, for example. But in an older individual, it may not take as much for these side effects to occur."

Lowering the risk

To minimize the risk of experiencing side effects, says Dr. Leonard, "Learn everything you can about your medications before you use them. Read the labels and all accompanying information. If your eyesight is weak, ask a friend to help. Discuss all possible side effects with your doctor or pharmacist. And once you start taking a drug, report anything unusual—even a minor rash—to your physician immediately."